Idaho, 2006

Damaging Wind in Idaho, May 22, 2006

May 22, 2006 · NWS OTX · 1 event in 1 county or zone

Trees and power lines were knocked over from a thunderstorm that moved through Wallace. Property damage from this event is estimated at $2,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Trees and power lines were knocked over from a thunderstorm that moved through Wallace. Property damage from this event is estimated at $2,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 1:58 PM PST, 2 minutes earlier.

Area forecast discussion, May 22, 1:58 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT MON MAY 22 2006

.SYNOPSIS...A ROUND OF SHOWERS AND LOCALLY STRONG THUNDERSTORMS THIS
EVENING WILL BE FOLLOWED BY MORE UNSETTLED WEATHER TUESDAY AND
WEDNESDAY. A STRONG COOLING TREND WILL CONTINUE WITH SHOWERY
CONDITIONS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
TONIGHT...NEGATIVELY TILTED UPPER LEVEL WAVE IS RIDING THE OVERALL
SOUTHERLY FLOW THROUGH THE REGION THIS EVENING. EXPECT CONTINUING
SHOWERS AND THUNDERSTORMS WELL INTO THE EVENING ALL ZONES.
RADAR AND SATELLITE INDICATE AAN OMINOUS LOOKING BAND OF DENSE
THUNDERSTORMS RUNNING FROM YAKIMA TO BOISE WHICH WILL BE MOVING
THROUGH THE FORECAST AREA THIS EVENING. THIS BAND WILL MOVE INTO A
RIPE AIR MASS PRIMED BY LATE AFTERNOON SURFACE HEATING APPERENT ON
OBSERVATIONS FROM BREAKS IN THE OVERCAST. THUS STAGE IS SET FOR A
SEVERE WEATHER OUTBREAK ACROSS THE REGION THIS EVENING. SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR POINTS EAST OF A REPUBLIC-
MOSES LAKE LINE FIOR THIS EVENING. AFTER THE MAIN FRONT COMES
THROUGH...EARLY IN THE EVENING IN THE FAR SOUTHWEST ZONES...LATER
IN THE SPOKANE-PULLMAN REGION...AND AFTER MIDNIGHT IN
THE NORTHERN PANHANDLE ZONE...SHOWER ACTIVITY WILL DRAMATICALLY TAPER
OFF WITH ONLY LINGERING MOUNTAIN SHOWERS EXPECTED OVERNIGHT. WINDS
WILL INCREASE IN THE WAKE OF THE FRONT AND KEEP UP IN THE 10 TO
LOCALLY 20 MPH RANGE THROUGH THE NIGHT. THIS WILL LIMIT DIURNAL
TEMPERATURE FALLS AND KEEP OVERNIGHT LOWS ABOVE NORMAL DESPITE THIS
FRONTAL PASSAGE.

TUESDAY THROUGH TUESDAY NIGHT...NAM AND GFS DISPLAYING REASONABLE
AGREEMENT AND SATELLITE EXTRAPOLATION SUGGESTS MODELS ARE
PLAUSIBLE. AFTER A SHORT BREAK FEATURING MAINLY DRY VALLEY BASIN
CONDITIONS TUESDAY MORNING...YET ANOTHER DISTURBANCE WILL SWEEP
THROUGH THE FORECAST AREA IN THE MOIST SOUTHWEST FLOW. THIS WAVE IS
VISIBLE ON SATELLITE OFF THE COAST OF NORTHERN CALIFORNIA ROUNDING
THE BASE OF THE PARENT UPPER LOW. WIDESPREAD SHOWERS ALONG THIS WEAK
FRONTAL REGION ARE AGAIN LIKELY...BUT AIR MASS WILL BE MORE STABLE
THAN TODAY. STILL...PATTERN RECOGNITION AND MOIST LOW LEVEL AIR MASS
PRODUCING HIGH DEW POINTS SUGGEST AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS IS NECESSARY ONCE AGAIN WITH THIS SYSTEM. HIGH
TEMPERATURES ON TUESDAY ARE LIKELY WARMEST CASE SCENARIOS AND
HEAVILY DEPENDENT ON SOME SURFACE HEATING BEFORE THE SHOWER BANDS
SHOW UP AT ANY PARTICULAR LOCATION. IF SHOWERS MOVE IN EARLIER
THAN EXPECTED...QUITE POSSIBLE GIVEN THE INCREASINGLY PROGRESSIVE
FLOW REGIME...THEN DIURNAL TEMPERATURE INCREASE WILL BE RETARDED AND
THUNDERSTORM THREAT WILL DECREASE AND MAY BE CONFINED ONLY TO
MOUNTAINS. TUESDAY NIGHT IS THE NEXT MAINLY DRY BREAK PERIOD
BEFORE ANOTHER DISTURBANCE ON WEDNESDAY. /FUGAZZI

WEDNESDAY THROUGH MEMORIAL DAY...THE UPPER LEVEL PATTERN WILL EVOLVE
FROM A MILD MOIST SW FLOW INTO A COOL CUTOFF LOW REGIME...AS THE
RIDGE FINALLY RELEASES ITS GRIP FROM THE GREAT PLAINS AND A
TROUGH DIGS IN THE PACIFIC. THIS WILL CAUSE A COOL-DOWN OF NORMAL TO
BELOW NORMAL TEMPERATURES. SW FLOW WILL PREVAIL ON WEDNESDAY AS A
DISTURBANCE ALOFT TRACKS FROM WRN OREGON INTO ERN WA WITH THE BEST
CHANCE OF RAIN ACROSS NW THIRD OF THE FORECAST AREA...AND THEN
SPREADING TO THE NE MTS AS MORE CONVECTIVE SHOWERS BY WED EVE. BY
THURSDAY...THE PACIFIC TROUGH BEGINS TO DIG SOUTH AND THE NEXT
INCOMING SHORTWAVE TAKES A MORE SOUTHERN TRACK...AND NOSES INTO
OREGON WHILE THE FLOW ALOFT VEERS MORE WESTERLY. THIS WILL PROVIDE A
DRY BREAK FOR MUCH OF THE CASCADES AND WRN BASIN AREA...WHILE SOME
MINOR CONVECTION FLARES IN THE NE MTS. THE BEST CHANCE OF
PRECIPITATION SHOULD LIE ACROSS THE WA/OR BORDER INTO THE BLUE MTS
THURSDAY NIGHT. THE PACIFIC TROUGH BEGINS TO DIVE INLAND THURS NIGHT
INTO FRIDAY...WITH SIMILAR SCENARIOS SEEN IN BOTH THE GFS AND ECMWF.
THIS WEATHER PATTERN CHANGE WILL DEVELOP A BAROCLINIC BAND THAT WILL
ROTATE AROUND THE LOW WITH THE MOST LIKELY LOCATION OF WET
WEATHER BEING ACROSS THE ID PANHANDLE AND THEN ACROSS THE NRN MTS OF
WA. THIS IS A MORE TYPICAL SPRING LIKE PATTERN. EXPECT STEADY SHOWERS
AND TEMPERATURES FALLING BELOW NORMAL FOR THE HOLIDAY WEEKEND. THIS
LOW MAY KICK OUT BY MONDAY WITH WEAK RIDGING ALOFT...ALTHOUGH A
RENEWED AREA OF LOW PRESSURE MAY SWING INTO OREGON WITH ANOTHER ROUND
OF SHOWERY CONDITIONS. /RFOX.

&&

.AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR
CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN
LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED
STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN
HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER
06Z EAST OF THIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN
SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  68  45  66  44  63 /  60  60  30  40  30  20
COEUR DALENE  44  67  43  65  42  61 /  70  60  30  40  30  20
PULLMAN        45  66  46  64  42  59 /  70  60  30  30  30  20
LEWISTON       52  73  50  72  48  66 /  70  50  40  20  20  30
COLVILLE       42  68  42  64  42  61 /  60  60  40  50  30  20
SANDPOINT      42  68  41  65  42  61 /  60  60  40  40  30  30
KELLOGG        44  66  42  64  41  59 /  70  60  40  40  30  30
MOSES LAKE     50  74  50  71  46  68 /  40  50  20  20  10  10
WENATCHEE      52  72  50  70  48  66 /  40  50  20  20  10  10
OMAK           48  72  45  72  44  65 /  40  60  20  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM PDT ENTIRE FORECAST
AREA.
WA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM MUCH OF EASTERN
WASHINGTON.

&&
Hazardous weather outlook, May 22, 1:58 PM PST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT MON MAY 22 2006

IDZ001>004-026-027-WAZ031>038-232200-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM
258 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL
RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN. EXPECT THESE CONDITIONS TO
CONTINUE INTO THE EVENING HOURS. A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED UNTIL 10 PM...SEE THE LATEST STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

WAZ041>044-232200-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...WENATCHEE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
258 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION. THERE IS A
CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

In the hours before

Local storm report, May 22, 1:35 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     ST. MARIES              47.31N 116.57W
05/22/2006                   BENEWAH            ID   FIRE DEPT/RESCUE

            PEA SIZE HAIL WITH 40-50 MPH WIND GUSTS CAUSING SMALL
            LIMBS TO BREAK OFF TREES.

0151 PM     HAIL             ST. MARIES              47.31N 116.57W
05/22/2006  E0.75 INCH       BENEWAH            ID   COUNTY OFFICIAL

            3/4 INCH HAIL REPORTED ALONG WITH STRONG WINDS THAT TOOK
            A POWER LINE DOWN.

0210 PM     HAIL             5 SW ROSE LAKE          47.49N 116.54W
05/22/2006  E0.50 INCH       KOOTENAI           ID   TRAINED SPOTTER

            1/2 HAIL ALONG WITH GUSTY WINDS AND HEAVY RAIN.

&&

KOCH

The radar

The Spokane radar (KOTX), 129 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shoshone

When
May 22, 2:00 PM PST
Where
Shoshone County, Wallace
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
47.467, -115.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509177.